Alert archive / Texas / Tornado Warnings in 2022

Tornado Warning 12, NWS Midland/Odessa, TX

May 1, 2022Pecos County, Texas

NWS Midland/Odessa, TX issued this tornado warning at May 1, 2022, 8:09 PM CDT for Pecos County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2022, 8:09 PM CDT (01:09 UTC)
Expired
May 1, 2022, 9:00 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
2.5 in

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 126 km from the middle of the area, began a volume at 01:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:51 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.2 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2022-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2022-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1553 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
1349 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

978 
WFUS54 KMAF 020109
TORMAF
TXC371-020200-
/O.NEW.KMAF.TO.W.0012.220502T0109Z-220502T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Midland/Odessa TX
809 PM CDT Sun May 1 2022

The National Weather Service in Midland has issued a

* Tornado Warning for...
  East central Pecos County in southwestern Texas...

* Until 900 PM CDT.
    
* At 809 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 17 miles east of Fort Stockton, moving southeast at 30
  mph.

  HAZARD...Tornado and tennis ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Pecos County, including the following locations...
  Bakersfield.

This includes Interstate 10 between mile markers 273 and 305.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3083 10270 3102 10261 3091 10212 3060 10227
TIME...MOT...LOC 0109Z 300DEG 26KT 3089 10259 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...2.50 IN

$$

16
1 follow-up statement
994 
WWUS54 KMAF 020136
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
836 PM CDT Sun May 1 2022

TXC371-020200-
/O.CON.KMAF.TO.W.0012.000000T0000Z-220502T0200Z/
Pecos TX-
836 PM CDT Sun May 1 2022

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR EAST
CENTRAL PECOS COUNTY...
    
At 836 PM CDT, a severe thunderstorm capable of producing a tornado
was located 25 miles southwest of McCamey, moving southeast at 30
mph.

HAZARD...Tornado and ping pong ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bakersfield.

This includes Interstate 10 between mile markers 279 and 305.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3079 10261 3099 10250 3091 10212 3060 10227
TIME...MOT...LOC 0136Z 300DEG 26KT 3079 10239 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.50 IN

$$

16

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 6:06 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, May 1, 6:06 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
606 PM CDT Sun May 1 2022

...New AVIATION...

See 00z aviation discussion below.

.AVIATION...
(00Z TAFS)
Issued at 558 PM CDT Sun May 1 2022

Winds will generally be elevated and gusty out of the southeast to
south this evening. Winds will weaken later tonight then will
become southwesterly to westerly by Monday afternoon. Storms will
continue to impact the area and will be near the MAF and FST
terminals for the next couple of hours. Low ceilings will be
possible for most of the terminals tonight into tomorrow morning.

&&

.SHORT TERM...
(This afternoon through Monday night)
Issued at 155 PM CDT Sun May 1 2022

A strong upper low will swing across NV and UT today and move
into CO tonight.  This low will move onto the plains Monday as
another low moves out of OR.

There is an enhanced risk of severe storms today across much of the
area.  Low level moisture recovering from front yesterday but dewpts
in the 50s have made it back to the higher elevations with 60 dewpts
moving up through the Pecos River valley and Southern Permian Basin.
Highest pops tonight are in the east through storms will start in
the west on dryline/mountains.  According to latest SWOMCD These
storms will have potential for unusually large hail. Could also see
damaging wind, locally heavy rain, and a few tornadoes.

Wind will be S to SE tonight becoming west Monday.  Borderline high
wind will be possible Monday at GDP.  Lows in the 50s and 60s
tonight warming to the 80s and 90s Monday.  A cold front blows in
late Monday night and will bring cooler lows to northern counties.

&&

.LONG TERM...
(Tuesday through  Saturday)
Issued at 155 PM CDT Sun May 1 2022

A departing upper level shortwave trough will send a weak cold front
into our region Tuesday morning. The front will only make it to the
Pecos River Valley before diffusing out and isn't expected to impact
high temperatures much. A larger upper trough is progged to dig
through the central Rockies late Tuesday into Wednesday and eject
into the central Plains by 00z Thursday. This will allow a warm
front to push through, shifting flow to southerly by the afternoon.
The warm front may also trigger some isolated thunderstorms along
the dryline across the lower Trans Pecos and eastern Permian Basin.
A Pacific Front accompanying the upper level disturbance will sweep
through the region Wednesday afternoon/evening. This is expected to
develop scattered thunderstorms as it interacts with the retreating
dryline across the eastern CWA. Scattered convection remains
possible overnight, though precipitation chances decrease after
midnight.

The chance of storms diminishes by Thursday morning as the upper
level trough and forcing departs, leaving the remainder of the long
term period dry. Another cold front will drop in from the north
Thursday morning, bringing temperatures down to near average. Upper
level ridging begins to build Friday, increasing
heights/thickness that will set up a warming trend for the
weekend that could bring Midland's first 100 degree day of the
year next Sunday.

-Munyan

&&

.FIRE WEATHER...
Issued at 155 PM CDT Sun May 1 2022

A Red Flag Warning is in effect today across our far northwestern
zones where a sharpening dryline is expected to bring critical
humidity and winds near 20kts. Thunderstorms are possible this
afternoon/evening outside of the warning area where the
possibility of lightning starts exists as well as gusty, erratic
winds.

The dryline is expected to surge eastward Monday, bringing
critical RHs areawide. The extent for fire concerns remains
highly conditional of this afternoon's thunderstorm activity and
where wetting rains will occur. A Fire Weather Watch is currently
in effect across Southeast New Mexico southward through the Marfa
Plateau where the highest confidence for critical fire weather
conditions exists. Given the uncertainty of rainfall, will leave
the Watch as is though more zones may need to added in the next
forecast update should the Watch be upgraded.

Through mid week, moisture will slosh back and forth with the
dryline diurnally surging towards the eastern CWA during the day and
retreating westward overnight. This will allow for good to excellent
moisture recovery out east but an extended period of drying out
west. Without any major weather systems providing windier days,
RFTIs will be driven primarily by low RH behind the dryline.
Near-critical to critical conditions are anticipated behind the
dryline and dictated by its placement through mid-week.

-Munyan

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  56  86 /  50  10   0   0
Carlsbad                 52  92  56  91 /  20   0   0   0
Dryden                   66  95  64  93 /  50  10   0  10
Fort Stockton            60  93  61  93 /  40   0   0   0
Guadalupe Pass           57  82  58  84 /  10   0   0   0
Hobbs                    54  88  49  86 /  30   0   0   0
Marfa                    46  85  47  89 /  20   0   0   0
Midland Intl Airport     62  92  57  88 /  50   0   0   0
Odessa                   62  92  57  88 /  50   0   0   0
Wink                     58  94  54  91 /  30   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Red Flag Warning until 10 PM CDT /9 PM MDT/ this evening for
     Eastern Culberson County-Guadalupe Mountains Above 7000
     Feet-Guadalupe and Delaware Mountains-Van Horn and Highway
     54 Corridor.

     Fire Weather Watch from Monday morning through Monday evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Guadalupe Mountains
     Above 7000 Feet-Guadalupe and Delaware Mountains-Loving-
     Marfa Plateau-Reeves County Plains-Van Horn and Highway 54
     Corridor-Ward-Winkler.

NM...Red Flag Warning until 9 PM MDT this evening for Chaves Plains-
     Eddy Plains-Sacramento Foothills and Guadalupe Mountains.

     Fire Weather Watch from Monday morning through Monday evening
     for Chaves Plains-Eddy Plains-Lea-Sacramento Foothills and
     Guadalupe Mountains.

&&

SHORT TERM...80
LONG TERM....70
AVIATION...80
Hazardous weather outlook, May 1, 2:44 PM CDT, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
244 PM CDT Sun May 1 2022

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-021945-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
244 PM CDT Sun May 1 2022 /144 PM MDT Sun May 1 2022/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is an enhanced risk of severe storms this afternoon and
tonight over portions of Southeast New Mexico, the Trans Pecos, and
the Permian Basin. Very large hail and damaging wind will be the
main concerns, but locally heavy rain and isolated tornadoes are
possible.

A Red Flag Warning is in effect this afternoon and early evening for
the Guadalupe and Delaware Mountains, Sacramento Foothills, Chaves
and Eddy County plains, and most of Culberson County.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Fire Weather Watch is in effect from Monday morning through Monday
evening for Southeast New Mexico south to lower Brewster County.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions to the National Weather Service or local law enforcement.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 1, 7:24 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
724 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0722 PM     HAIL             8 N FORT STOCKTON       31.01N 102.89W
05/01/2022  E2.75 INCH       PECOS              TX   EMERGENCY MNGR

&&
Special weather statement, May 1, 7:45 PM CDT, 24 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
745 PM CDT Sun May 1 2022

TXZ061-062-068-069-020130-
Midland TX-Crane TX-Ector TX-Upton TX-
745 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of southeastern Ector,
southwestern Midland, northeastern Crane and northwestern Upton
Counties through 830 PM CDT...

At 745 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles south of West Odessa, or 17 miles southwest of Odessa, moving
east at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Odessa, West Odessa, Midland International Air and Space Port, Odessa
Schlemeyer Field, Penwell, Warfield and Pleasant Farms.

This includes Interstate 20 between mile markers 95 and 128.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3150 10260 3172 10270 3189 10258 3203 10228
      3165 10200
TIME...MOT...LOC 0045Z 253DEG 26KT 3166 10252

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

24
Local storm report, May 1, 7:46 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     HAIL             1 N FLOWER GROVE        32.52N 101.89W
05/01/2022  E1.75 INCH       MARTIN             TX   TRAINED SPOTTER

0726 PM     HAIL             FLOWER GROVE            32.50N 101.89W
05/01/2022  E1.50 INCH       MARTIN             TX   PUBLIC

            REPORT FROM MPING: PING PONG BALL (1.50
            IN.).

&&
Special weather statement, May 1, 7:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
746 PM CDT Sun May 1 2022

TXZ075-082-020130-
Pecos TX-Terrell TX-
746 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of south central Pecos
and northwestern Terrell Counties through 830 PM CDT...

At 746 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Sanderson, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central Pecos
and northwestern Terrell Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CDT for southwestern
Texas.

&&

LAT...LON 3023 10244 3037 10262 3068 10238 3047 10210
TIME...MOT...LOC 0046Z 219DEG 16KT 3037 10248

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

80
Special weather statement, May 1, 7:47 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
747 PM CDT Sun May 1 2022

TXZ047-048-020130-
Scurry TX-Borden TX-
747 PM CDT Sun May 1 2022

...A strong thunderstorm will impact portions of northern Scurry and
northeastern Borden Counties through 830 PM CDT...

At 747 PM CDT, Doppler radar was tracking a strong thunderstorm near
Fluvanna, or 11 miles south of Lake Alan Henry, moving northeast at
35 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fluvanna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Tornado Watch remains in effect until 1000 PM CDT for western
Texas.

&&

LAT...LON 3273 10114 3289 10129 3297 10116 3296 10066
TIME...MOT...LOC 0047Z 235DEG 30KT 3287 10109

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

88
Local storm report, May 1, 7:54 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
754 PM CDT SUN MAY 1 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     1 E FORT STOCKTON       30.89N 102.87W
05/01/2022                   PECOS              TX   EMERGENCY MNGR

            18 WHEELER FLIPPED AND HOUSES DAMAGED EAST
            SIDE OF FORT STOCKTON.

&&

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 7:08 PM CDTSpecial Weather StatementMAFBorden37 min
May 1, 7:08 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFCrane, Pecos, Upton52 min
May 1, 7:12 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFCrane, Pecos48 min
May 1, 7:14 PM CDTAreal Flood AdvisoryMAFBorden, Scurry3 hr
May 1, 7:18 PM CDTTornado WarningMAFPecos, Upton42 min
May 1, 7:31 PM CDTFlash Flood WarningMAFScurry2 hr
May 1, 7:31 PM CDTTornado Warning Tornado observedMAFScurry44 min
May 1, 7:31 PM CDTTornado WarningMAFPecos44 min
May 1, 7:42 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson, Howard, Martin20 min
May 1, 7:44 PM CDTSevere Thunderstorm Warning Destructive damage threatMAFScurry46 min
May 1, 7:45 PM CDTSpecial Weather StatementMAFEctor45 min
May 1, 7:46 PM CDTSpecial Weather StatementMAFTerrell44 min
May 1, 7:47 PM CDTSpecial Weather StatementMAFScurry43 min
May 1, 7:58 PM CDTFlash Flood WarningMAFCrane, Pecos2 hr
May 1, 8:00 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFCrane, Pecos, Upton60 min
May 1, 8:12 PM CDTSpecial Weather StatementMAFDawson48 min
May 1, 8:51 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFBorden, Dawson39 min
May 1, 9:50 PM CDTAreal Flood WarningMAFScurry3 hr
May 2, 5:08 AM CDTRed Flag WarningMAFAndrews, Borden, Brewster, Crane, Culberson, Dawson and 16 more16 hr

Nearby

Tornado Warnings in Texas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.